Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Kansas City, MO

March 8, 2002Buchanan County, Platte County, Missouri; Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 8, 2002, 9:58 PM CST for Buchanan County, Platte County, Missouri; Leavenworth County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2002, 9:58 PM CST (03:58 UTC)
Expired
Mar 8, 2002, 11:00 PM CST
In force
62 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Leavenworth County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 10:05 PM CSTThunderstorm Wind 58 MBean Lake, MO
Mar 8, 10:13 PM CSTHail 0.75Leavenworth, KS
Mar 8, 10:25 PM CSTHail 1.25Weston, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 4:00 PM CSTSevere Thunderstorm WatchSPC6 hr
Mar 8, 9:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.7
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 090358
SVRMCI
KSC103-MOC021-165-090500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  BUCHANAN COUNTY IN NORTHWEST MISSOURI
  PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1100 PM CST

* AT 955 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF FILLMORE TO TROY
  TO ATCHISON TO EASTON TO MCLOUTH...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BASEHOR BY 1005 PM CST.
   WESTON...ST JOSEPH...LEAVENWORTH BY 1015 PM CST.
   PLATTE CITY...TRACY...DEARBORN BY 1020 PM CST.
   FERRELVIEW...CAMDEN POINT BY 1025 PM CST.

THE TOWNS OF BEAN LAKE...JARBALO...DE KALB...FT LEAVENWORTH AAF AND
FAUCETT ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS UP TO 60 MPH HAVE BEEN REPORTED WITH THESE STORMS. 
SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3981 9466 3924 9464 3925 9492 3904 9495
          3905 9516 3941 9515 3941 9497 3954 9502
          3966 9503 3973 9496 3972 9488 3981 9488

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:35 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 8, 4:35 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CST FRI MAR 8 2002

435 PM...
SVR WW 11 ISSUED FOR PARTS OF NW MO AND NE CRNR KS FOR THIS EVE.
FNTL BNDRY HAS LIFTED NWD THIS AFTN IN RESPONSE TO BACKING BNDRY LYR
FLOW. MID 50 DWPTS HV POURED NWD ACRS WRN CWA. HIGHER CLDS HV PEELED
AWAY INVOF DRYLN AND TRIPLE PT WHERE WW 10 ISSUED. EXPCG RPD TSTM
DVLPMT ALG NE KS/NW MO PTN OF FNTL BNDRY AS INCRG H7 UVV ASSOCD WITH
CO SHRTWV SPREADS E ACRS MDTLY UNSTBL AMS. CAPES WILL BE IN THE
1000J-2000J RANGE. LLVL JET AXIS PROGD NR KS/MO BDR THIS EVE AND
INCRG TO 60+ KTS. SFC BASED SVR LIKELY TO RMN W OF THIS AXIS WHILE
ELEVATED SVR PSBL N OF FNT ACRS NW MO ON NOSE OF H8 JET. INITIAL
ACTVTY WILL BE SCT AND HV BTR CHC TO ROTATE AND BCM SUPER CELLS.
ACTVTY WILL LIKELY EVOLVE INTO A SQLN WHICH WILL TRK EWD ACRS CWA
THIS EVE. INDIVIDUAL CELLS SHUD RACE NE 40KTS OR MORE MAKING FOR A
CHALLENGE TO ISSUE WRNGS.

AFT CNVTV LINE PASSES THRU...STG NW WINDS EXPCD AS GRAD TIGHTENS IN
RESP TO DEEPENING SFC LOW AND INCRG UPR DYNAMIC SUPPORT. IN COORD
WITH TOP/SGF/STL WILL ISSUE WIND ADV FOR LT TNGT THRU SAT...WITH
WINDS DCRSG FM W TO E DURG THE AFTN. STG CAA AND RESIDUAL LLVL MSTR
MAY RESULT IN BRIEF CHANGE OVER TO SNOW ACRS NRN MO...MINOR
ACCUMULATIONS PSBL NW CRNR MO. NOT MUCH WRMG TMRW DESPITE PLENTY OF
SUN. SCND NIGHT AFT STG FROPA USUALLY RESULTS IN CDST MRNG AND HV
PLAYED IT THAT WAY IN THE ZONES.

MJ

EXTENDED FORECAST...
QUICK ZONAL FLOW DEVELOPS IN THE WAKE OF THIS WEEKENDS STORM
SYSTEM...WITH AN EMBEDDED S/WV MOVING THROUGH THE REGION MON
AFTERNOON THROUGH TUE MORNING. MRF/AVN KEEP MOST OF THE PVA TO THE
SOUTH OF MO. GULF OPENS UP AHEAD OF THE S/WV PROVIDING ENOUGH
MOISTURE TO WARRANT -RW...BUT BEST CHANCES OF SIG WX SHOULD OCCUR TO
OUR SOUTH.  PUSHED TEMPS UP FOR WED AS A RETURN FLOW ENTERS THE MID
WEST BEHIND MON/TUE S/WV. MRF BRINGS IN A LARGE WEST COAST TROUGH
STARTING WED NIGHT.  MODELS LOOK TO TRY AND PAINT PRECIP OVER THE
CWA FOR FRI. WILL INTRODUCE CHC POPS FOR FRI...BUT BELIEVE THAT THE
MRF WILL SLOW DOWN THE PROGRESSION OF THE TROUGH IN LATTER MODEL
RUNS.

CUTTER

1245 PM...
UPDATES TO THIS AFTERNOON AND TONIGHT.

UPDATES HAVE JUST BEEN MADE TO THE ZONES AND GRIDDED DATABASE TO
REFLECT CURRENT CONDITIONS ALONG THE VERY STRONG FRONT OVER THE
REGION.  THE COLD FRONT IS MAKING SLOW PROGRESS TO THE NORTH.  AS OF
NOON IT MOVED NORTH OF KMCI TO AROUND PRINCETON. THE MESOETA IS A
BIT TOO FAR SOUTH WITH ITS DEPICTION OF THE FRONT AND I EXPECT THAT
IT WILL ADVECT TO JUST NORTH OF KSTJ BY LATE THIS AFTERNOON. THAT
SAID...I HAVE DRASTICALLY LOWERED TEMPERATURES FOR EXTREME NORTHWEST
MISSOURI THIS AFTERNOON...WITH TEMPS HOLDING IN THE UPPER 40S.

I HAVE ALSO DELAYED THE TIMING OF THUNDER FOR THE ENTIRE AREA.  I
EXPECT ELEVATED THUNDER NORTH OF THE FRONT BY LATE AFTERNOON AS THE
LEVEL JET BECOMES MORE PERPENDCULAR TO THE FRONT.  SOUTH OF THE
FRONT...CONVECTION WILL LIKELY HOLD OFF UNTIL THE UPPER SYSTEM OVER
COLORADO EJECTS INTO THE PLAINS LATE THIS AFTERNOON AND EVENING.

THE CHANCE FOR SNOW DOES NOT APPEAR TO BE GREAT AFTER MIDNIGHT.
WITH STRONG COLD AIR ADVECTION OVER THE CWA AND CORRESPONDING
SUBSIDENCE SHOULD SHUT PRECIP OFF AFTER THE LINE OF CONVECTION.  A
FEW SNOW SHOWERS ARE POSSIBLE OVER NORTHWEST MISSOURI WELL AFTER
MIDNIGHT...BUT ACCUMULATIONS ARE NOT ANTICIPATED.

GK

450 AM...
MAIN CONCERN IS WITH SEVERE POTENTIAL LATE THIS AFTERNOON INTO THIS
EVENING. AM LEANING MORE TOWARD THE ETA/MESO-ETA AS FAR AS TEMPS AND
TIMING OF THE FRONT. DESPITE PLENTY OF CLOUD COVER...TEMPS SHOULD
HAVE NO TROUBLE GETTING WELL INTO THE 60S ACROSS THE FCST AREA...AND
EVEN LOWER 70S IN THE SOUTH AND WESTERN COUNTIES. WITH DEW POINTS IN
THE LOW-MID 50S...PLENTY OF ENERGY IS AVAILABLE. SFC BASED CAPES ARE
IN THE 1000-1500J/KG RANGE BY LATE AFTERNOON. LIFTED INDICIES ARE IN
THE -3 TO -6 RANGE. MAIN PROBLEM WITH TSRA THIS AFTERNOON IS THAT
THERE APPEARS TO BE A DECENT CAP AND WILL HAVE TO WAIT UNTIL THE
FRONT GETS CLOSER TO GET THE NEEDED LIFT. ONCE TSRA GET GOING...
DAMAGING WIND AND HAIL LOOK TO BE THE MAIN SVR THREAT. WINDS ARE
FAIRLY STRONG THROUGHOUT THE SOUNDING AND WET BULB ZERO IS ONLY
AROUND 8000FT. EXPECT PRECIP TO MOVE ACROSS ENTIRE AREA LATE THIS
AFTERNOON AND TONIGHT.

GOOD PUSH BEHIND THE SYSTEM WILL MAKE TIGHT SFC PRESSURE GRADIENT
LATE TONIGHT/EARLY SATURDAY. WIND SPEEDS AT THAT TIME...AS WELL AS
TODAY WILL BE NEARING BUT SHOULD STAY JUST BELOW ADVISORY CRITERIA.

NRR

.EAX...
KS...WIND ADVISORY FOR FRIDAY NIGHT AND SATURDAY FOR ZONES KSZ025...
KSZ057...KSZ060...KSZ102>105.

MO...WIND ADVISORY FOR FRIDAY NIGHT AND SATURDAY FOR ZONES
MOZ001>005...MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038...
MOZ043>044...MOZ053>054.

WIND ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR ZONES
MOZ006>008...MOZ015>017...MOZ023>025...MOZ031>033...MOZ039>040...
MOZ045>046.

In the hours before

Special weather statement, Mar 8, 8:09 PM CST, 1 hour 49 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CST FRI MAR 8 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL NORTH
OF THE MISSOURI RIVER. AREAS SOUTH OF THE MISSOURI RIVER COULD SEE
SEVERE THUNDERSTORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS.
AREAS THREATENED INCLUDE THE ENTIRE REGION FROM MARYVILLE TO
KIRKSVILLE SOUTH TO MOUND CITY KANSAS TO BOONVILLE BETWEEN 10 PM AND
4 AM.

STRONG NORTHWEST WINDS...WITH SUSTAINED SPEEDS OF AT LEAST 30 MPH
AT TIMES...ARE EXPECTED TO DEVELOP AFTER THE PASSAGE OF A LINE OF
THUNDERSTORMS.  AREAS THREATENED INCLUDE NORTHWEST MISSOURI AND
EXTREME NORTHEAST KANSAS AFTER 10 PM...WEST OF A BETHANY TO PAOLA
KANSAS LINE AFTER MIDNIGHT...AND WEST OF A KIRKSVILLE TO SEDALIA
LINE AFTER 3 AM.

* SPOTTER ACTIVATION -
MAY BE NEEDED NORTH OF AN ATCHISON KANSAS TO MARYVILLE LINE BETWEEN
10 PM AND 1 AM...NORTH OF A PAOLA TO BETHANY LINE BETWEEN 11 PM AND
3  AM...AND NORTH OF A BUTLER TO KIRKSVILLE LINE BETWEEN MIDNIGHT
AND 4 AM.

DISCUSSION: A BAND OF STRONG TO SEVERE THUNDERSTORMS HAS FORMED
ACROSS CENTRAL KANSAS THIS EVENING. STORMS FROM SALINA NORTHWARD ARE
OCCURRING BEHIND A COLD FRONT WHILE STRONG TO SEVERE THUNDERSTORMS
ARE OCCURRING IN THE WARM SECTOR FURTHER SOUTH. THE THUNDERSTORMS
HAVE FORMED NEAR THE COLD FRONT AND WILL BE ARRIVING A BIT LATER
THAN EARLIER FORECAST. THIS BAND OF STORMS IS TRACKING TO THE EAST
AND COULD REACH FAR NORTHWEST MISSOURI BETWEEN 10 PM AND
MIDNIGHT...AND INTO THE GREATER KANSAS CITY AREAS AROUND MIDNIGHT.
THE THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST AND ARE EXPECTED
IN THE KIRKSVILLE...MARSHALL...SEDALIA...AND BOONVILLE AREAS BETWEEN
3 AND 5 AM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

MJ
Special weather statement, Mar 8, 8:50 PM CST, 1 hour 8 minutes before
KSZ025-057-060-102>105-MOZ001>007-011>016-020>024-028>031-037-038-
043-053-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
850 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 12 IN EFFECT UNTIL 200 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...CASS...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
HOLT...JACKSON...LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY...
PLATTE...PUTNAM...RAY...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BUTLER...CHILLICOTHE...HARRISONVILLE...KANSAS CITY...
MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND TRENTON.
Local storm report, Mar 8, 9:44 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    EFFINGHAM                 KS   60 MPH TSTM GUST
03/08/02   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DOWNED SIGNS.

0935 PM    TROY                      KS   65 MPH TSTM GUST
03/08/02   DONIPHAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:44 PM CSTSevere Thunderstorm WarningEAXAndrew, Holt46 min
Mar 8, 10:17 PM CSTSevere Thunderstorm WarningEAXDeKalb, Gentry, Worth58 min
Mar 8, 10:35 PM CSTSevere Thunderstorm WarningEAXClinton55 min
Mar 8, 10:52 PM CSTSevere Thunderstorm WarningEAXClay, Jackson, Platte53 min
Mar 8, 10:53 PM CSTSevere Thunderstorm WarningEAXCaldwell, Daviess, Harrison37 min
Mar 8, 11:15 PM CSTSevere Thunderstorm WarningEAXRay60 min
Mar 8, 11:21 PM CSTSevere Thunderstorm WarningEAXGrundy, Mercer39 min
Mar 8, 11:25 PM CSTSevere Thunderstorm WarningEAXCass65 min
Mar 8, 11:29 PM CSTSevere Thunderstorm WarningEAXCaldwell, Livingston61 min
Mar 8, 11:46 PM CSTSevere Thunderstorm WarningEAXPutnam, Sullivan59 min
Mar 9, 12:03 AM CSTSevere Thunderstorm WarningEAXLinn42 min
Mar 9, 12:07 AM CSTSevere Thunderstorm WarningEAXCarroll, Chariton53 min
Mar 9, 12:29 AM CSTSevere Thunderstorm WarningEAXAdair, Macon61 min
Mar 9, 12:37 AM CSTSevere Thunderstorm WarningEAXPettis, Saline53 min
Mar 9, 12:43 AM CSTSevere Thunderstorm WarningEAXSchuyler47 min
Mar 8, 9:10 PM CSTSevere Thunderstorm WarningEAXAtchison50 min
Mar 8, 9:31 PM CSTSevere Thunderstorm WarningEAXDoniphan44 min
Mar 8, 10:28 PM CSTSevere Thunderstorm WarningEAXJohnson, Wyandotte62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.